Photoinduced dermatitis and oral lichenoid reaction in a chronic myeloid leukemia patient treated with imatinib mesylate
Conflicts of interest:
- This case report has been presented as a Poster in the EADV Congress of Berlin, October 7th–10th 2009.
Dr. Valeria Brazzelli, MD, Clinica Dermatologica, Università di Pavia, Fondazione IRCCS Policlinico S. Matteo, Piazzale Golgi 19, 27100 Pavia, Italia.
Tel: +39 0382503794
Fax: +39 0382526379
Imatinib mesylate (IM) is a phenylaminopyrimidine that represents the first-line treatment for chronic myeloid leukemia (CML), Philadelphia chromosome-positive. It acts as a potent and selective inhibitor of the bcr-abl fusion protein by a competitive inhibition at the adenosine triphosphate-binding site of the enzyme, which leads to the inhibition of tyrosine phosphorylation of the proteins involved in bcr-abl signal transduction. IM is generally well tolerated and usually provokes only mild side effects consisting of nausea, myalgia, edema and muscle cramps.
This is a report of a patient affected by CML, who developed a photoinduced dermatitis and an oral lichenoid reaction associated with IM treatment. The lesions were resolved, thanks to the withdrawal of the therapy, and they relapsed after the reintroduction of IM, confirming the drug-induced pathogenesis.
Skin changes are the most common non-hematologic side effects to IM treatment and are usually dose dependent. In particular, patients with IM therapy reported a lightening and depigmentation of the skin, that may alter the skin protection against ultraviolet exposure, with a possible subsequent intolerance to sun exposure, as reported in our patient, and higher risk of skin cancer. They are frequently self-limited or easily managed; nevertheless, in some cases, the therapy needs to be discontinued or may only be continued with concomitant oral steroid.